Medical Herbalism: A Journal for the Herbal Practitioner
Interactions between medicinal herbs and drugs is a topic that is poorly studied in the scientific literature. It is a major concern for the clinical herbalist, however, especially for elder patients, who are likely to be taking multiple prescription drugs. Here are a few recent reports of possible drug-herb interactions
Kava (Piper methysticum<D>) has gained recent popularity in North America due to its relaxing effects, both as a recreational herb and as a treatment for anxiety (See MH<D> Vol 8, No 1). European research has shown that it may make an effective substitute for members of the benzodiazepine class of anti-anxiety drugs, which includes Valium. A recent case report, however, suggests caution before using kava along with<D> benzodiazepine drugs. A patient apparently lapsed into a "semicomatous state" due to an interaction between kava and the drug alprazolam (Xanax) (Almeida and Grimsley). The benzodiazepines generally lose effect within 8-12 hours, but secondary metabolites capable of interacting with other substances linger in the blood for 24 or more hours afterwards. Interactions between alcohol and the benzodiazepine drugs are well-known — alcohol potentiates their effects — but herbal interactions have not been studied or previously recorded.
Interactions between blood-thinning herbs and pharmaceutical medications with the same action present perhaps the greatest risk of drug-herb interactions in modern practice. The risk is due to the gravity of the underlying condition that requires a blood-thinner, and to the fragile dose range and serious side effects of of the pharmaceutical drugs themselves. The drugs must be given in high enough doses to prevent the formation of life-threatening clots, but can cause serious and life-threatening bleeding disorders if given in too high a dose. A blood thinning herb can act like "the straw that broke the camel's back" by thinning the blood enough to allow the drug to provoke a serious bleeding disorder. The risk is probably greatest with heparin, warfarin, and coumarin derivatives, but recent anecdotes indicate that interactions may also occur between blood thinning herbs and such mild pharmaceutical blood-thinners as aspirin. Gingko biloba extract (GBE) is a popular phytopharmaceutical in Europe, where it is a prescription medicine, and in the U.S., where it is available in health food stores. A recent case report in the New England Journal of Medicine<D> describes a case of spontaneous bleeding into the eye from the iris within a week of onset of daily GBE supplementation in a patient who had been taking aspirin to prevent a heart attack. GBE constituents have demonstrated blood thinning activity (Kleinjen) and a previous case report showed that it may cause bleeding disorders in a healthy patient even in the absence of anticoagulant medication (Rowan and Lewis). I have also received case reports from two practitioners about retinal hemorrhage in patients taking ginkgo without other drugs, and one case of clotting problems during kidney dialysis (recurring with rechallenge). In the current case, a 70-year old male had been taking aspirin (one 325 mg tablet daily) for three years following coronary bypass surgery. He began taking two 40mg tablets of GBE (50:1 extract), and one week later exhibited blurred vision with a red streak visible inside the eye. The patient had no previous history of eye disorders or recent eye trauma. The patient stopped taking the GBE, but continued to take the aspirin. No bleeding recurred over a three month follow-up period.
A case report of potentiation of the effects of warfarin by the Chinese herb dan-shen (Salvia miltiorrhiza) <D>recently appeared. Dan-shen is considered to enter the heart and pericardium channels and is primarily used as a cardiovascular herb in China. In traditional Chinese medical terms it invigorates blood circulation and nourishes the blood, among other activities. The article reports a case of danshen-induced severe and dangerous abnormalities of clotting in a patient with rheumatic heart disease taking warfarin simultaneously.
Almeida JC, Grimsley EW. Coma from the health food store: interaction between kava and alprazolam. Ann Intern Med. 1996 Dec 1;125(11):940-941
Kleijnen J, Knipschild P. Ginkgo biloba. Lancet 1992;340:1136-9.
Rosenblatt M, and Mindel J. Spontaneous Hyphema Associated with Ingestion of Ginkgo biloba Extract NEJM (1997)336;15:1108
Rowin J, Lewis SL. Spontaneous bilateral subdural hematomas associated with chronic Ginkgo biloba ingestion. Neurology 1996;46:1775-6.
Yu CM, Chan JC, Sanderson JE. Chinese herbs and warfarin potentiation by ‘danshen'. J Intern Med 1997 Apr; 241(4):337-339